Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Separatrix and limit cycles of quadratic systems and Dulac's theorem

Authors: Carmen Chicone and Douglas S. Shafer
Journal: Trans. Amer. Math. Soc. 278 (1983), 585-612
MSC: Primary 58F21; Secondary 34C05
MathSciNet review: 701513
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Separatrix cycles for a planar quadratic vector field are studied. The results obtained are used to show that in any bounded region of the plane a quadratic vector field has at most a finite number of limit cycles.

References [Enhancements On Off] (What's this?)

  • [1] A. Andronov et al., Qualitative theory of second order dynamic systems, Wiley, New York, 1973.
  • [2] -, Theory of bifurcations of dynamic systems on the plane, Wiley, New York, 1973.
  • [3] C. Chicone and J. Tian, On general properties of quadratic systems, Amer. Math. Monthly 89 (1982), 167-178. MR 645790 (84f:34044)
  • [4] W. Coppel, A survey of quadratic systems, J. Differential Equations 2 (1966), 293-304. MR 0196182 (33:4374)
  • [5] L. Cherkas, The absence of limit cycles for differential equation with a stable focus, Differential Equations 6 (1970), 779-783. MR 0271457 (42:6340)
  • [6] H. Dulac, Sur les cycles limites, Bull. Soc. Math. France 51 (1923), 45-188. MR 1504823
  • [7] P. Hartman, Ordinary differential equations, Wiley, New York, 1964. MR 0171038 (30:1270)
  • [8] D. Hilbert, Mathematical problems, Bull. Amer. Math. Soc. 8 (1902), 437-479. MR 1557926
  • [9] S. Lefschetz, Differential equations: Geometric theory, 2nd ed., Interscience, New York, 1963. MR 0153903 (27:3864)
  • [10] H. Poincaré, Mémoire sur les courbes définies par une equation différentielle, J. Mathématiques 7 (1881), 375-422.
  • [11] J. Reyn, A stability criterion for separatrix polygons in the phase plane, Nieuw Arch. Wisk. (3) 27 (1979), 238-254. MR 535574 (80f:34041)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F21, 34C05

Retrieve articles in all journals with MSC: 58F21, 34C05

Additional Information

Keywords: Limit cycle, quadratic system, separatrix cycle, Dulac's Theorem
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society